The deaths from heroin overdose of "Glee" star Cory Monteith in July 2013 and film star Philip Seymour Hoffman earlier this month are tragic reminders of the resurgence of use of this lethal drug.
In 2011, annual government surveys showed that 4.2 million U.S. residents age 12 and older acknowledged using heroin at least one time. An estimated 23 percent of these people will become addicted to the drug. Law enforcement and public health officials report a sustained upswing in heroin usage with explosive growth in some rural and urban pockets.
Heroin is derived from the seed pods of several varieties of Asian poppy. The first step is production of morphine, which is then converted to heroin. This may be processed into a brown or white powder or a sticky black substance.
Heroin often is illegally produced in Mexico, then shipped to U.S. sites for further processing and distribution in plastic bags. These bear a variety of catchy names which may vary across regions -- Snowball, While Lady, Black Eagle and Brown Sugar are among the many street names.
Heroin may be consumed by smoking, sniffing or injection. Regardless of route, heroin is rapidly absorbed and crosses the blood-brain barrier to enter the central nervous system. There, it is converted back into morphine which attaches to special receptor molecules on brain cells. Some of the cells stimulate feelings of euphoria. Other receptors on the brain stem slow breathing and circulation. Deaths occur when these receptors are overly stimulated, leading to shutdown of vital functions.
Initially, the user experiences a sudden rush of warm, pleasurable sensations. The skin feels flushed. Arms and legs feel heavy. This phase is followed by several hours of drowsiness and nodding. But the user develops rapid tolerance and dependence upon the drug. Larger or more frequently administered doses are required to sustain the intense feelings of pleasure. The lives of addicts become dominated by drug-seeking behavior.
Once a user develops a physical dependence upon heroin, he or she will experience potentially dangerous withdrawal symptoms if unable to obtain it in a timely manner. Symptoms include restlessness, muscle twitches and jerks, widespread pain, vomiting and diarrhea. Withdrawal requires expert medical management.
Heroin has become more popular since the "street" price of prescription narcotics has risen. A small bag of heroin power may cost as little as $8, contrasting with two to three times as much for a single tablet of oxycodone, a long-acting, legal drug. Heroin dealers pay up to $60,000 per kilogram of heroin. They dilute the narcotic with inactive substances, such as powdered vitamins. Sometimes insoluble powders such as talcum are used. These cause complex problems when injected.
Fentanyl, a powerful prescription narcotic, is increasingly used as an additive ("China White" is one street name). Once the heroin is diluted, packaged and sold, the dealer may realize a 100 percent profit on his investment.
The IV user has no clue as to the potency of the mixture that he injects. The heroin-fentanyl combination is especially dangerous for inducing coma and death. Maryland officials report 37 deaths from this combination since September 2013. Twenty-two people died in Western Pennsylvania in late January from injections containing heroin. The governor of Vermont devoted his 2014 state-of-the-state address to problems associated with heroin.
Other serious complications follow heroin use. Veins may collapse and become permanently scarred from repeated injections. Non-sterile injections may introduce bacteria, which may cause local abscesses or heart valve infections. Use of shared needles may introduce the viruses of hepatitis B and C and HIV.
Overdoses can be treated with naloxone, which can be life-saving if given promptly. Sustaining abstinence often requires prescription drugs such as methadone or buprenorphine, which bind to the same brain receptors as heroin but have milder effects and a lower risk for dependence. Therapy is best supervised by health care professionals with extensive experience in addiction medicine.
The heroin epidemic can only be stemmed by aggressive educational efforts regarding the dangers of the drug. These programs must begin in elementary school with yearly reinforcement through middle and high school and beyond. Countless lives will be lost otherwise.
Contact Dr. Clif Cleaveland at firstname.lastname@example.org.